MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
 
Event or Problem Description
First the stenosis was dilated with enforcer 6mm in diameter with a sub-optimal result.Attempt to dilate with a 7mm pta balloon (pta4-18-80-7-2).The balloon was inflated up to 20 atm at which pressure the balloon burst.While retrieving the balloon through the sheath the balloon got stuck to the sheath.Heavy force was applied to remove the balloon.Physician succeeded in removing the balloon, but the distal part of the balloon was completely stretched and the distal part of the balloon was only still there because it was on the terumo wire guide.Inspection of the balloon revealed that the balloon had ruptured in the wrong direction.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: do not exceed rated burst pressure (14 atm/bar).Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.The burst pressure data was analyzed using factors for a one-sided tolerance to determine with 95% confidence that 99.9% of these balloons would not burst below the calculated rated burst pressure.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The affected product was returned to assist in the investigation.The balloon catheter appears lodged on to the wire guide, likely due to excess force used to remove the catheter.The balloon shows signs of a longitudinal split and a circumferential separation.The proximal portion of the balloon measures 1.8 cm in length while the distal portion measures 1.5 cm in length.Additionally, the distal portion of the balloon has been inverted.There is no evidence to suggest that this balloon was not manufactured to specifications.It was reported that this balloon was inflated to 20atm.This is above the rated burst pressure listed in the compliance card insert and package label.The root cause of this failure mode can be attributed to off-label use of the product.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
First the stenosis was dilated with enforcer 6mm in diameter with a sub-optimal result.Attempt to dilate with a 7mm pta balloon.The balloon was inflated up to 20 atm; at which pressure the balloon burst.While retrieving the balloon through the sheath, the balloon got stuck to the sheath.Heavy force was applied to remove the balloon.The physician succeeded in removing the balloon, but the distal part of the balloon was completely stretched and the distal part of the balloon was only still there because it was on the terumo wire guide.An inspection of the balloon revealed that the balloon had ruptured in the wrong direction.A section of the device did not remain inside the patient''s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5761611
Report Number1820334-2016-00562
Device Sequence Number8692
Product Code DQY
UDI-Device Identifier10827002502540
UDI-Public(01)10827002502540(17)170929(10)5318032
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K073378
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA4-18-80-7-2
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/08/2016
Device Age22 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/08/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/30/2016
Supplement Report FDA Received Date11/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;